Luckily my dr had arranged for genetic testing and the results are in. Positive for EGRF. So he is able to offer me a clinical trial. Tarceva, which is tablet based, and pertuzumab. And so starts 9 weeks of hell. Tarceva is known for its side effects and I get them all, at grade 3 level. Lose nearly 20 ks, the rash makes me look like the scientific experiement that I am, diarreah, low potassium and magnesium, borderline blood results, and hair loss! We drop the dose etc and dr is concerned I need to come off it but I am determined to get to the 9 weeks scan results. I would wake up in the morning, just wanting the day to end. I spent a lot of time sitting on the bathroom floor, in lieu of fainting (and discovered that the floor wasn't as clean as I thought it was). Yet, other than a few days I did work through the period. I remember one day walking into work along a city street in Melbourne, a daggy hat on my head, eyes streaming, and rash like the plague. A beggar came up to me, staring at his feet as he got up the courage to beg for some money. He slowly raised his eyes to my face and said 'oh dear, poor you!". I thought he was going to give me money! But we got to the end of the 9 weeks and the scan results. All tumours shrunk to scar tissue only! Could not have got a better result. But was it worth it? And this is one of the constant tests - are the side effects worth the results. Was this living? So I got a 2 weeks reprieve to recoup, and then back on an ever decreasing dose, finally getting down to 50 mg of the tarceva. And even then side effects were pretty horrific. Rash remained, thumbs and big toe nails contently infected (couldn't wear shoes for 18 months), skin splits and the list went on and on. In the end I managed 2 years of the trial, never free from the side effects. Never regained the weight or the hair, but managed to work most of the time. But very slow progression in the last 6 months on the trial meant that the honeymoon was over and we needed to look for something new. Decided to come off the trial, and the pertuzumab, and increase the tarceva back to the full dosage of 150 mg. Gail
3 Comments
Super Contributor
Hi Gail The side effects sound very similar to those from cetuximab aka erbitux. I was on that for 2 months and the side effects are pretty tough especially the rash. My eyelashes grew, which suprised me no end! My muscles have not been the same since treatment and am convinced that is due to low potassium, which I need to get checked - but currently take potassium and it has helped. Whether it was worth it or not is only something that you can answer, which is pretty hard to do at the end of any treatment in that the side effects are great at this time. Two years is well done!! Julie
0 Kudos
Not applicable
Hi Gail following your response to my post I went and read all your 'chapters' and admire both your writing ability and your courage, please keep it up - I'll check back in on you when I get out of hospital next week. best wishes. Gail
0 Kudos
Occasional Contributor
Thanks for your feedback Gaila - hmmm, very similar names! Your have inspired me to write Chapter 5!
0 Kudos
Post new blog
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.